Nebraska, 2003Damaging Winds in Nebraska, May 8, 2003
May 8, 2003 · NWS LBF · 7 events in 3 counties and zones
7 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 8, 1:15 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, May 8, 1:15 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU MAY 8 2003
...18Z SYNOPSIS...
AT THE SURFACE, A WARM FRONT WAS STRETCHED FROM EASTERN KANSAS
INTO A LOW CENTERED IN WESTERN KANSAS SOUTH OF GOODLAND. A SURFACE
TROUGH EXTENDED FROM THE LOW THROUGH THE EASTERN NEBRASKA
PANHANDLE. THE 18Z KLBF SOUNDING INDICATES PERSISTENT COLD
SATURATED AIR IN THE BOUNDARY LAYER. LOW LEVEL WARM ADVECTION IS
INDICATED BY THE AREA WIND PROFILERS FIRST FIVE LEVELS. THE LAPS
DATA SHOWS THE SBCAPES TO BE STRONGEST IN NORTHEAST COLORADO.
...MODELS...
THE ETA AND GFS FROM THIS MORNINGS MODEL RUNS ARE NEARLY
IDENTICAL THROUGH 84 HOURS. FROM 84 TO 120 HOURS, THIS MORNINGS
GFS SHOWS DECENT CONTINUITY WITH LAST NIGHTS. SO CONFIDENCE IN THE
ETA IS HIGH.
IN THE MEDIUM RANGE (DAY4 AND BEYOND), LAST NIGHTS GFS IS NOT
SHOWING STRONG CONSISTENCY WITH TUESDAY NIGHTS CYCLE. THERE IS A
VAGUE SIMILARITY BETWEEN YESTERDAYS ECMWF AND LAST NIGHTS GFS IN
THAT THE GFS IS FASTER WITH THE UPPER LOW COMING ASHORE IN THE
PACIFIC NORTHWEST. HOWEVER, THIS MORNINGS GFS SUPPORTS LAST NIGHTS
SOLUTION THROUGH 12Z TUESDAY. SO, I HAVE MODERATE CONFIDENCE IN
THE GFS SOLUTION THROUGH TUESDAY. CONFIDENCE IS SUBSTANTIALLY LOWER
FOR WEDNESDAY AND BEYOND.
...FORECAST THROUGH SUNDAY...
FOR TONIGHT, LOW LEVEL CONVERGENCE AND 2D-FRONTOGENESIS ARE
SUBSTANTIAL OVER THE NORTH PLATTE FORECAST AREA LATE THIS AFTERNOON
AND EVENING. BY ABOUT MIDNIGHT, EVERYTHING BUT THE INSTABILITY WILL
BE IN NORTHERN AND EASTERN NEBRASKA. A BREAK IN THE ACTION IS
LIKELY FRIDAY. THEN SATURDAY, THE PASSAGE OF THE UPPER SYSTEM WILL
COMBINE WITH THE FORCING ALONG THE SURFACE BOUNDARY TO GENERATE
MORE THUNDERSTORMS IN THE WEST AND SOUTHWEST.
...FORECAST DAYS 4-7...
A LOW AND INVERTED TROUGH COMING ACROSS THE PLAINS TOWARD THE
MIDDLE OF NEXT WEEK IS INDICATING A PRETTY DECENT CHANCE OF
PRECIPITATION, CERTAINLY ENOUGH TO MENTION CHANCE POPS FOR WEDNESDAY
AND WEDNESDAY NIGHT. WITH A STRONG COUPLET OF LOW LEVEL CONVERGENCE
AND UPPER LEVEL DIVERGENCE ALONG THE TROUGH, THERE SHOULD BE NO LACK
OF FORCING. AT 850MB, CONDENSATION DEFICITS OF LESS THAN 20MB ARE
PREVALENT OVER THE ENTIRE FORECAST AREA WITH SPECIFIC HUMIDITY OF
7-10G/KG. HOWEVER, WITH THE NEGATIVE LIFTED INDICES SOUTH OF THE
FORECAST AREA, I WOULD NOT EXPECT MORE THAN ISOLATED THUNDERSTORMS.
SO, I WILL USE RAINSHOWERS AS THE PREVAILING WEATHER TYPE. ALL THE
FORCING DROPS OFF QUICKLY FOR THURSDAY.
.LBF...NONE.
SPRINGERHazardous weather outlook, May 8, 8:43 AM MST, 6 hours 12 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-090045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1043 AM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.
.DAY ONE...A POTENT STORM SYSTEM WILL TAKE AIM ON PORTIONS OF THE
OUTLOOK AREA TODAY WITH A VARIETY OF SEVERE WEATHER EXPECTED. A
SURFACE LOW WILL DEVELOP ACROSS WESTERN KANSAS TODAY AND TRACK EAST
ALONG A WARM FRONT EXTENDING EAST FROM THE LOW INTO SOUTHEASTERN
NEBRASKA. THIS SURFACE FEATURE WILL SERVE AS THE FOCAL POINT FOR
SEVERE WEATHER THIS AFTERNOON AND EVENING. AS AN UPPER LEVEL LOW
LIFTS OUT OF NORTHERN COLORADO INTO THE NORTHERN NEBRASKA PANHANDLE
THIS AFTERNOON...THUNDERSTORMS WILL INITIATE ACROSS NORTHERN KANSAS
AND SOUTHERN NEBRASKA...BECOMING SEVERE QUICKLY AS THEY LIFT NORTH
INTO CENTRAL AND SOUTHWESTERN NEBRASKA. WITH VERY STRONG WIND SHEAR
IN THE LOWER LEVELS OF THE ATMOSPHERE...LARGE HAIL AND ISOLATED
TORNADOES WILL BE THE MAIN SEVERE THREATS LATE THIS AFTERNOON AND
EARLY EVENING. AT THIS TIME...THE GREATEST THREAT FOR ISOLATED
TORNADOES WILL BE EAST AND SOUTH OF A LINE FROM JUST NORTH OF
PALISADE...TO WELLFLEET...IN SOUTHERN LINCOLN COUNTY...TO
SARGENT...IN NORTHEASTERN CUSTER COUNTY...TO BARTLETT IN CENTRAL
WHEELER COUNTY. THE THREAT FOR TORNADOES SHOULD DIMINISH BY 9 PM
CDT. NORTH OF THIS LINE AND SOUTH OF A LINE FROM GRANT...IN PERKINS
COUNTY...TO ANSELMO...IN NORTHERN CUSTER COUNTY...TO EWING IN EAST CENTRAL
HOLT COUNTY...LARGE HAIL WILL BE THE MAIN SEVERE THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE OVERNIGHT FRIDAY
INTO SATURDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
THREAT LATE FRIDAY NIGHT INTO EARLY SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ACROSS FRONTIER...HAYES...EASTERN PERKINS...EASTERN
CHASE...SOUTHERN AND EASTERN LINCOLN...CUSTER...GARFIELD...WHEELER...AND
SOUTHEASTERN HOLT COUNTIES SHOULD BE PREPARED FOR ACTIVATION BY MID
AFTERNOON TODAY.
STORM SPOTTER ACTIVATION IS NOT LIKELY FRIDAY THROUGH WEDNESDAY.
BUTTLER
Thunderstorm Wind, Chase
- When
- May 8, 2:55 PM MST
- Where
- Chase County, 6 mi SSE of Enders
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $90,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.367, -101.483
A metal roof was torn off a building in Wauneta, center pivot irrigation systems were overturned, and mature trees were snapped off.
Thunderstorm Wind, Hayes
- When
- May 8, 4:01 PM CST
- Where
- Hayes County, 6 mi NW of Hamlet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.450, -101.317
Large trees were uprooted, center pivots irrigation systems were overturned, and weak sheds were destroyed.
Thunderstorm Wind, Hayes
- When
- May 8, 4:05 PM CST
- Where
- Hayes County, 15 mi W of Hayes Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.517, -101.300
A grain bin was blown over.
Thunderstorm Wind, Hayes
- When
- May 8, 4:20 PM CST
- Where
- Hayes County, 11 mi WNW of Hayes Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.583, -101.217
Large tree limbs were broken off.
Thunderstorm Wind, Lincoln
- When
- May 8, 4:45 PM CST
- Where
- Lincoln County, 11 mi NW of Wellfleet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.867, -100.883
Thunderstorm Wind, Lincoln
- When
- May 8, 4:50 PM CST
- Where
- Lincoln County, 1 mi N of Dickens
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.833, -100.983
Thunderstorm Wind, Lincoln
- When
- May 8, 5:07 PM CST
- Where
- Lincoln County, 15 mi NNE of Wellfleet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.950, -100.617
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355498, 5355499, 5355500, 5355501, 5355502, 5355577, 5355578.